Getting to sleep at night can be challenging and while supplements may seem like an easy fix, they may pose some dangers if your child gets their hands on them or you take too much. Can you overdose on melatonin? Here’s what experts say.
“The kids are home, the parents are home, there’s a lot of anxiety, and we see the mental health consequences of the pandemic,” says Seema Bonney, M.D., founder and medical director of Anti-Aging and Longevity Center of Philadelphia, a board-certified anti-aging and regenerative medicine doctor, and a board-certified emergency medicine doctor. She says in these circumstances, people tend to reach for sleep aids when they’re experiencing difficulty because they’re natural and easy to get. “But it’s not good to take at high levels routinely,” she warns.
Can you overdose on melatonin?
New research shows that kids have been overdosing at an alarming rate over the past 10 years.
A new report published by the Centers for Disease Control and Prevention (CDC) found the number of children taking too much melatonin increased by 530% in the last decade.
The study focused on children under the age of 19 from January 1, 2012, through December 31, 2021, and found 260,435 pediatric melatonin ingestions that were reported to the American Association of Poison Control Centers National Poison Data System.
If having your children at home more during the pandemic created more challenges for you, you’re not alone. Research shows that the largest increase (a 38% jump) came in the first year of the pandemic when kids were participating in virtual learning.
More than 50,000 calls were placed to poison control centers in the United States about melatonin ingestion by kids in 2020 alone, the study found.
These overdoses accounted for 2.25% of all pediatric ingestions reported during this period.
“Most were unintentional exposure, meaning the parent did not give the child melatonin,” says ABC News chief medical correspondent Dr. Jennifer Ashton, also a board-certified OBGYN. “So the implication is the child got into it themselves.”
These accidental overdoses have led to a rise in hospitalizations. Five of the children required medical ventilation and two died.
Researchers determined that majority of the ingestions were unintentional (94.3%), were mostly males under the age of five years old, and 99% occurred at home.
RELATED: Insomnia? Here’s 6 Essential Oils to Help You Sleep Through The Night
How kids overdose on melatonin
Melatonin is a chemical (hormone) that is made in our brains in response to darkness to help signal us to sleep, according to Kevin C. Osterhoudt, M.D., M.S., executive committee member of the American Academy of Pediatrics council on injury, violence, and poison prevention. It’s used to get better sleep or combat jet lag. Melatonin is